Friday, August 8, 2008

Bone Density Drugs May Have Nasty Side Effects

Some of the most-advertised drugs are those used for treating bone density problems in women, such as osteoporosis. Doctors often prescribe these drugs, known as bisphosphonates, for this condition as well as certain cancers.

These medications (such as Boniva® or Fosamax®) can help promote bone density in women with osteoporosis, and taken intravenously, they can help stop the spread of cancer in chemotherapy patients. However, the use of bisphosphonates has also been linked to osteonecrosis of the jaw, more commonly known as “dead jaw.”

How's that for a side effect? The ability to eat, talk, and manipulate one's mouth would seem to be a rather crucial part of day-to-day life.

This issue, osteonecrosis, occurs when part of the jawbone essentially dies and becomes exposed. The disease is more prevalent among patients who receive bisphosphonates through an I.V., but Jon Suzuki, D.D.S, Ph.D., M.B.A., professor and director of the graduate program in periodontology at Temple University’s Maurice H. Kornberg School of Dentistry, says physicians and dental professionals should still keep a close eye on their patients who take the oral form as well.

Previous studies have found between 1 and 10 patients out of 100 who receive bisphosphonates through an IV are at risk of the disease, while only about 1 in 100,000 patients taking the oral form are at risk. Still, those are odds you may not have considered when the doctor suggested these medications you see advertised on TV all day long.

Existing research suggests that taking these medications orally for more than three years or intravenously for more than six months could disturb the balance between bone cells that produce calcium and those that remove calcium. This condition can lead to oral health problems including loose teeth, jaw and gum pain, swelling and infection, numbness and gum loss.


1 comment:

Dave Jensen said...

Thank you to the anonymous poster who sent me a tip that there was a nasty typo in this daily blog. THANKS to anyone who finds an error in any of my pieces. I always think that I've edited them well, and then a typo is found later . . .